Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 43, NWS Twin Cities, MN

June 12, 2025Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2025, 5:22 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2025, 5:22 PM CDT (22:22 UTC)
Expired
Jun 12, 2025, 6:00 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS53 KMPX 122222
SVRMPX
MNC091-165-122300-
/O.NEW.KMPX.SV.W.0043.250612T2222Z-250612T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Thu Jun 12 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Martin County in south central Minnesota...
  Southern Watonwan County in south central Minnesota...

* Until 600 PM CDT.

* At 522 PM CDT, a severe thunderstorm was located 5 miles north of 
  Trimont, or 19 miles northwest of Fairmont, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained spotters reported quarter size hail south of
           Butterfield.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Fairmont, Truman, Trimont, South Branch, Northrop, Ormsby, Odin, 
  Foxlake, Echols and Fairmont Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and has 
produced large hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4375 9484 4393 9478 4391 9437 4388 9437
      4364 9440
TIME...MOT...LOC 2221Z 285DEG 17KT 4384 9473

TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunleavy
2 follow-up statements
257 
WWUS53 KMPX 122237
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Thu Jun 12 2025

MNC091-165-122300-
/O.CON.KMPX.SV.W.0043.000000T0000Z-250612T2300Z/
Martin MN-Watonwan MN-
537 PM CDT Thu Jun 12 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 6 PM CDT FOR 
NORTHERN MARTIN AND SOUTHERN WATONWAN COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Trimont, or 17 
miles northwest of Fairmont, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Fairmont, Truman, Trimont, South Branch, Northrop, Ormsby, Odin, 
  Echols and Fairmont Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4377 9482 4393 9476 4391 9437 4388 9437
      4364 9440
TIME...MOT...LOC 2222Z 287DEG 18KT 4385 9479

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunleavy
204 
WWUS53 KMPX 122258
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Thu Jun 12 2025

MNC091-165-122308-
/O.EXP.KMPX.SV.W.0043.000000T0000Z-250612T2300Z/
Martin MN-Watonwan MN-
558 PM CDT Thu Jun 12 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 6 PM CDT FOR NORTHERN 
MARTIN AND SOUTHERN WATONWAN COUNTIES...

The Severe Thunderstorm Warning that was previously in effect has 
been reissued for Martin County and is in effect until 630 PM. 
Please refer to that bulletin for the latest severe weather 
information.

&&

LAT...LON 4377 9482 4393 9476 4391 9437 4388 9437
      4364 9440
TIME...MOT...LOC 2237Z 287DEG 18KT 4382 9468

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:14 PM CDT, 2 hours 8 minutes earlier. Its key messages:

  • Multiple rounds of rain through Friday afternoon with an inch or two most likely.
  • Heaviest rain currently expected over central MN, where 3 to 4 inches could fall.
  • Active pattern will continue, with multiple chances for rain. Past today and tomorrow the next round of substantial rainfall looks likely Tue/Wed next week.
Area forecast discussion, Jun 12, 3:14 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Thu Jun 12 2025

.KEY MESSAGES...

- Multiple rounds of rain through Friday afternoon with an inch
  or two most likely.

- Heaviest rain currently expected over central MN, where 3 to 4
  inches could fall.

- Active pattern will continue, with multiple chances for rain.
  Past today and tomorrow the next round of substantial
  rainfall looks likely Tue/Wed next week.

&&

.DISCUSSION...
Issued at 314 PM CDT Thu Jun 12 2025

Today and tomorrow... The frontal boundary has been slow to
advance farther north today. This will keep the chance for
strong to severe storms in southern Minnesota, closer to this
boundary. CAMs have been consistently showing ample instability
building and satisfactory shear such that if CI occurs a storm
could grow in the strength quickly. With low LCLs it also won't
take much for tornadoes to form. So, all severe threats could
be on the table if we can get deep convection to occur. Overall
though it has been widespread rain across central Minnesota,
which will be the prevailing pattern for today and into
tomorrow. The broader synoptic scale forcing will continue
along central Minnesota with more mesoscale forced features to
the south. So rain amounts in southern Minnesota will be very
convectively driven with more of a rain shower setup across
central Minnesota. The low level jet will increase tonight
promoting additional moisture transport to feed into the heavy
rain setup across central Minnesota. Looking into CAM and CAM
ensemble solutions this seems like a close call for the Twin
Cities metro. Depending on the model solution this will just
miss the metro to the north or cover parts of the metro area.
This is important to note as the amount of rain and the fact
that current soil moisture will allow for a lot of absorption
means that any flash flooding threat will be more urban in
nature. So if the Twin Cities gets missed the overall threat
will be greatly decreased. This will keep other urban areas like
St Cloud within the area to be watched. The best chance for
rainfall will be overnight with rain continuing into Friday.
Rain chances will shift from west to east across Minnesota and
into Wisconsin on Friday related to the movement of upper level
forcing. Some remaining showers could persist into Friday
night.

This weekend... Overall active period continues into the weekend
with Saturday looking to be a quieter day as we are mostly
between rounds of rain chances. Overall the same boundary
driving the rain chances today and tomorrow remains fairly
stationary and continues to lift this weekend. It is not until
next week when the pattern shifts from this same boundary.

Next week... There will be more warm and moist air moving in
next week, which set us up for more rain chances. AI/ML also
suggests that there could be chances for some severe within this
pattern as well. Which on a conceptual model level makes sense
as when we get warm moist air moving in, that will further
destabilize the atmosphere. An unstable atmosphere increases
not just rain, but storm chances. Zooming out to a model
ensemble picture for next week we still lots of member to member
variability. However there is overall pattern agreement with a
wet week ahead. It is when this rain falls, rather than if rain
falls where the models vary. So keep an eye out for further
updates on both the heavy rain and severe weather risks for next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Jun 12 2025

Intermittent showers are expected with bursts of heavier rain
with some thunderstorms possible for our western sites in the
afternoon and overnight hours. MVFR will prevail with some dips
to IFR during periods of heavy rain. Eastern sites will remain
VFR longer due to the dry easterly low level flow. High end
MVFR/low VFR conditions may return towards the end of the period
for some, but overall, expecting MVFR to win out. Winds will be
out of the east around 10-15kts with a few gusts in the 20-25kt
range. Overall - this TAF period is rather low confidence given
the uncertainty on where the frontal boundary sets up across
southern/central MN & W WI.

KMSP...Thunderstorm chances appear to stay south of MSP
terminal. VFR cigs through the evening before MVFR arrives after
sunset through tomorrow morning.

/OUTLOOK FOR KMSP/
SAT...MVFR -SHRA chc IFR early, bcmg VFR. Wind E 5-10 kts.
SUN...VFR, chc MVFR late w/TSRA. Wind SE at 10 kts.
MON...VFR/MVFR -TSRA. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC
AVIATION...BPH
Hazardous weather outlook, Jun 12, 3:00 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Thu Jun 12 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 PM CDT Thu Jun 12 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe storms will be possible this afternoon & evening
across southern MN as a warm front moves into the state from Iowa.
Isolated instances of large hail, damaging wind gusts, and a
tornado or two will be possible.

Tonight, heavy rain is expected to develop to the north of the
warm front, with 1 to 3 inches of rain possible across central
Minnesota that could come as far south as Granite Falls and the
Twin Cities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The heavy rain threat from tonight will continue into Friday
morning.

A very active period of weather is expected from
Saturday night through Wednesday, with multiple rounds of
thunderstorms expected. This will result in additional chances
for strong to severe storms and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed in southern Minnesota.

BPH

In the hours before

Special weather statement, Jun 12, 4:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Thu Jun 12 2025

MNZ082-091-122230-
Martin MN-Watonwan MN-
459 PM CDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WATONWAN AND
NORTHWESTERN MARTIN COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Butterfield, or 25 miles northwest of Fairmont,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ormsby, Odin and Echols.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4393 9486 4396 9463 4378 9460 4380 9485
      4385 9485 4385 9486
TIME...MOT...LOC 2158Z 262DEG 16KT 4387 9484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Dunleavy

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:59 PM CDTSpecial Weather StatementMPXWatonwan31 min
Jun 12, 5:57 PM CDTSevere Thunderstorm WarningMPXMartin33 min
Jun 12, 6:29 PM CDTSpecial Weather StatementMPXFreeborn31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.